Communications in Mathematical Physics

, Volume 240, Issue 3, pp 509–529 | Cite as

Strange Attractors in Periodically-Kicked Limit Cycles and Hopf Bifurcations

  • Qiudong Wang
  • Lai-Sang YoungEmail author


We prove the emergence of chaotic behavior in the form of horseshoes and strange attractors with SRB measures when certain simple dynamical systems are kicked at periodic time intervals. The settings considered include limit cycles and stationary points undergoing Hopf bifurcations.


Dynamical System Stationary Point Chaotic Behavior Strange Attractor Periodic Time Interval 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Benedicks, M., Carleson, L.: The dynamics of the Hénon map. Ann. Math. 133, 73–169 (1991)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Cartwright, M.L., Littlewood, J.E.: On nonlinear differential equations of the second order. J. Lond. Math. Soc. 20, 180–189 (1945)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Guckenheimer, J., Holmes, P.: Nonlinear oscillators, dynamical systems and bifurcations of vector fields. Appl. Math. Sciences 42, Berlin-Heidelberg-New York: Springer-Verlag, 1983Google Scholar
  4. 4.
    Hirsch, M., Pugh, C., Shub, M.: Invariant Manifolds. Lecture Notes in Math., 583 Berlin-Heidelberg-New York: Springer Verlag, 1977Google Scholar
  5. 5.
    Hopf, E.: Abzweigung einer periodischen Lösung von einer stationären Lösung eines Differentialsystems. Ber. Verh. Sächs, Acad. Wiss. Leipzig Math. Phys. 94, 1–22 (1942)Google Scholar
  6. 6.
    Jakobson, M.: Absolutely continue invariant measures for one-parameter families of one-dimensional maps. Commun. Math. Phys. 81, 39–88 (1981)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Katok, A.: Lyapunov exponents, entropy and periodic points for diffeomorphisms. Publ. IHES 51, 137–173 (1980)zbMATHGoogle Scholar
  8. 8.
    Levi, M.: Qualitative analysis of periodically forced relaxation oscillations. Mem. AMS 214, 1–147 (1981)zbMATHGoogle Scholar
  9. 9.
    Levinson, N.: A second order differential equation with singular solutions. Ann. Math. 50(1), 127–153 (1949)zbMATHGoogle Scholar
  10. 10.
    Lyubich, M.: Almost every real quadratic map is either regular or stochastic. Ann. Math., (2001)Google Scholar
  11. 11.
    Marsden, J., McCracken, M.: The Hopf bifurcation and its applications. Appl. Math. Sci. 19 Berlin-Heildelberg-New York: Springer-Verlag, 1976Google Scholar
  12. 12.
    Mora, L., Viana, M.: Abundance of strange attractors. Acta. Math. 171, 1–71 (1993)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Newhouse, S.: ``Lectures in Dynamical Systems''. In: CIME Lectures, Bressanone, Italy, June 1978, Bascal-Britian: Birkhäuser, 1980, pp. 1–114Google Scholar
  14. 14.
    Newhouse, S., Ruelle, D., Takens, F.: Occurrence of strange Axiom A attractors near quasi-periodic flows on T m, n ≥ 3. Commun. Math. Phys. 64, 35–40 (1978)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Ruelle, D., Takens, F.: On the nature of turbulence. Commun. Math. Phys. 20, 167–192 (1971)zbMATHGoogle Scholar
  16. 16.
    Smale, S.: Differentiable dynamical systems. Bull. AMS 73, 717–817 (1967)Google Scholar
  17. 17.
    Wang, Q., Young, L.-S.: Strange attractors with one direction of instability. Commun. Math. Phys. 218, 1–97 (2001)MathSciNetGoogle Scholar
  18. 18.
    Wang, Q., Young, L.-S.: From invariant curves to strange attractors. Commun. Math. Phys. 225, 275–304 (2002)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Wang Q., Young, L.-S.: Strange attractors with one direction of instability in n-dimensional spaces. 2002 preprintGoogle Scholar
  20. 20.
    Young, L.-S.: What are SRB measures, and which dynamical systems have them? To appear In a volume in honor of D. Ruelle and Ya. Sinai on their 65th birthdays, J Stat. Phys. (2002)Google Scholar
  21. 21.
    Zaslavsky, G.: The simplest case of a strange attractor. Phys. Lett. 69A(3), 145–147 (1978)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2003

Authors and Affiliations

  1. 1.Dept. of Math.University of ArizonaTucsonUSA
  2. 2.Courant Institute of Mathematical SciencesNew YorkUSA

Personalised recommendations